Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 143, NWS Indianapolis, IN

June 21, 2008Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 21, 2008, 7:59 PM EDT for Henry County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 7:59 PM EDT (23:59 UTC)
Expired
Jun 21, 2008, 8:30 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Henry County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 212359
SVRIND
INC065-220030-
/O.NEW.KIND.SV.W.0143.080621T2359Z-080622T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HENRY COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 830 PM EDT

* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL HENRY COUNTY...OR
  14 MILES NORTHWEST OF CAMBRIDGE CITY...AND MOVING EAST AT 39 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SULPHUR SPRINGS...SPICELAND...MOUNT SUMMIT...KENNARD...GREENSBORO
  AND CADIZ

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 118 AND 131.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4003 8526 3983 8525 3981 8551 4001 8555
TIME...MOT...LOC 0000Z 277DEG 51KT 3988 8522

$$

JK
2 follow-up statements
000 
WWUS53 KIND 220014
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT SAT JUN 21 2008

INC065-220030-
/O.CON.KIND.SV.W.0143.000000T0000Z-080622T0030Z/
HENRY-
813 PM EDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR EASTERN HENRY COUNTY...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF NEW
CASTLE...OR NEAR CAMBRIDGE CITY...MOVING EAST AT 39 MPH.

LAT...LON 3982 8542 3999 8544 4003 8526 4000 8526
      3983 8525
TIME...MOT...LOC 0013Z 277DEG 51KT 3978 8500

$$

JK
000 
WWUS53 KIND 220027
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
827 PM EDT SAT JUN 21 2008

INC065-220037-
/O.EXP.KIND.SV.W.0143.000000T0000Z-080622T0030Z/
HENRY-
827 PM EDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENRY COUNTY WILL
EXPIRE AT 830 PM EDT/730 PM CDT/...

STRONG STORMS HAVE LEFT THE COUNTY.

LAT...LON 3982 8542 3999 8544 4003 8526 4000 8526
      3983 8525
TIME...MOT...LOC 0027Z 277DEG 51KT 3968 8476

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:30 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 21, 7:30 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SAT JUN 21 2008

.AVIATION...DISCUSSION FOR THE 00Z TAFS
MAIN PROBLEM THIS TAF PERIOD WILL BE TSTM DEVELOPMENT SUNDAY
AFTERNOON. LOW PRESSURE NORTH OF THE GREAT LAKES WILL REMAIN NEARLY
STATIONARY THROUGH THE TAFS. SEVERAL S/W WILL ROTATE WERE ROTATING
AROUND THE LOW. ONE WILL EXIT INDIANA BY 03Z. TSTMS WILL BE IN THE
VCNTY OF IND AND BMG THRU 01Z. DRIER AND MORE STABLE AIR WILL MOVE
INTO THE AREA WITH SS. THIS WILL GIVE SKC. LOW LVL MSTR WILL CAUSE
SOME FOG FORMATION AROUND SR. THIS WILL GIVE MVFR VSBYS. THESE
SHOULD QUICKLY IMPROVE TO VFR BY 13Z. ANOTHER S/W WILL MOVE THRU
INDIANA SUNDAY AFTERNOON. WITH DAYTIME HEATING THE ATMOSPHERE WILL
AGAIN BECOME UNSTABLE. TSTMS WILL DEVELOP ARND ALL TAF LOCATIONS
AFTER 18Z. STRONG TSTMS ARE POSSIBLE WHICH MAY GIVE BRIEF PERIODS OF
MVFR CIGS AND MVFR TO IFR VSBYS ALONG WITH WIND GUSTS ARND 35 KTS
AND HAIL. THESE CONDITIONS WILL CONTINUE THRU THE END OF THE TAFS.

&&

.DISCUSSION...A S/W FM ERN WI INTO IL WAS PUSHING ACRS NRN INDIANA
EARLY THIS AFTERNOON. A WARM HUMID AIR MASS WAS IN PLACE ACRS THE
STATE AS DEW POINT TEMPS WERE IN THE UPPER 50S TO MIDDLE 60S. LATEST
OBS SOW SEVERAL BOUNDARIES ACRS INDIANA...WHERE CONVERGENCE IS
TAKING PLACE AND THEY WL BE THE FOCUS FOR AFTERNOON AND EVENING TSRA
DEVELOPMENT.

MAIN CHALLENGE TDY WL BE POPS.

MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WL ONCE AGAIN WORK A
BLEND. THE NW FLOW IS EXPECTED TO CONTINUE THROUGH AT LEAST MONDAY
AND THE ONGOING S/W IS THE FIRST OF TWO WAVES THAT WE WILL SEE OVR
THE NEXT 24HRS. GIVEN THE FAVORABLE ENVIRONMENT FOR TSRA
DEVELOPMENT...WL KEEP AT LEAST CHC POPS IN THE FORECAST THROUGH THE
EARLY PART OF THE EVENING...ALTHOUGH BEST DYNAMICS SHOULD BE EAST OF
OUR AREA AT THAT TIME...WE CANNOT RULE OUT A RENEGADE TSRA. FORECAST
SOUNDINGS AT 00Z SHOW CAPE NEAR 1500 J/KG WITH FAVORABLE LIS FOR
DEVELOPMENT...AND LITTLE CAP. COLUMN IS A BIT WARMER ACRS THE SRN
PART OF THE FA...HENCE WL USE A GRADIENT TO LOWER VALUES THERE. WITH
THE LOSS OF HEATING OVERNIGHT AND LITTLE IN THE WAY OF DYNAMICS WL
REMOVE TSRA CHCS OVERNIGHT. AS FOR TEMPS...H8 TEMPS CONTINUE A SLOW
FALL THROUGH THE NIGHT BUT GIVEN OUR CURRENT DEWPOINTS MOS LOOKS A
LITTLE COOL. WL LEAN TO THE WARMER SIDE HERE BY 1-2 DEGREES.

A SECOND SHORT WAVE WL PUSH ACRS INDIANA ON SUNDAY AFTERNOON AND Q
VECTORS SHOW DECENT LOWER LVL CONVERGENCE. GOOD MOISTURE WL REMAIN
IN PLACE AND FORECAST SOUNDINGS ONCE AGAIN SHOW SOME INSTABILITY
AVAILABLE. TIME SECTIONS ALSO SHOW SOME GOOD VV ALONG WITH DECENT
MOISTURE AVAILABLE. HENCE WL CONTINUE THE 50 PERCENT POPS THAT ARE
ONGOING IN THE FORECAST. WITH COOLER H8 TEMPS EXPECTED AS THE UPPER
TROUGH BUILDS ACRS THE AREA ON SUNDAY...THE MOS TEMPS LOOK GOOD AND
WL USE A BLEND.

UPPER TROUGH WL BE OVER THE AREA ON SUNDAY NIGHT AND WL NEED TO KEEP
POPS IN ON SUNDAY NIGHT AS DAYTIME CONVECTION DIMINISHES DURG THE
EVENING HRS. WITH COOLING H8 TEMPS WL LEAN TOWARD THE COOLER METMOS
TEMPS FOR LOWS.

FORECAST SOUNDINGS SHOW MID LEVELS DRYING OUT CONSIDERABLY ON
MONDAY AS WE WILL THEN BE ON THE BACK SIDE OF THE UPPER TROUGH.
THERE IS STILL MINIMAL CAPE AVAILABLE...AND A STRAY SHRA APPEARS
POSSIBLE. WL CARRY A SLIGHT CHC FOR THIS...MAINLY ACRS THE NRN PART
OF THE FA AND DURING PEAK HEATING HRS. WL STICK CLOSE TO MAVMOS FOR
HIGHS.

AS FOR THE EXTENDED...DRY WX IS EXPECTED ON TUESDAY AS HIGH PRES WL
BE IN PLACE ACRS THE AREA. ECMWF AND GFS DISAGREE ABOUT A S/W
PUSHING THROUGH IN THE NW FLOW ON TUESDAY NIGHT INTO WED...FOR NOW
WL CONTINUE WITH THE CONTINUITY OF THE FORECAST AND KEEP SOME CHCS
IN THE FORECAST THIS TIME.

RETURN FLOW AT THE SFC BEGINS ON WED AND WARM AND MORE HUMID AIR IS
EXPECTED TO RETURN TO CENTRAL INDIANA. THIS IN COMBINATION WITH THE
ZONAL TO NW FLOW ALOFT SHUD RESULT IN SOME DAILY CHCS FOR TSRA...ESP
WITH DIURNAL HEATING. ONGOING FORECAST HANDLES THIS PRETTY WELL AND
WL MAKE ONLY MINOR CHANGES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SH
PUBLIC...PUMA
Hazardous weather outlook, Jun 21, 7:44 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 PM EDT SAT JUN 21 2008

INZ021-028>031-035>049-051>057-060>065-069>072-222345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS-
744 PM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SEVERE WEATHER IS NOT EXPECTED TONIGHT.  ISOLATED THUNDERSTORMS MAY
OCCUR IN THE EVENING...BUT MOST OF THE NIGHT WILL BE DRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER
AGAIN SUNDAY WITH STRONG WINDS AND HAIL BEING THE MAIN WEATHER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EARLY THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-068-222345-
KNOX-DAVIESS-
744 PM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SEVERE WEATHER IS NOT EXPECTED TONIGHT. ISOLATED THUNDERSTORMS MAY
OCCUR IN THE EVENING...BUT MOST OF THE NIGHT WILL BE DRY.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE AND WABASH
RIVER IN SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FLOODING WILL GRADUALLY END BY EARLY NEXT WEEK.  BY MONDAY...JUNE 23
THE ONLY REMAINING FLOOD WATERS WILL BE IN THE HAZLETON...MOUNT
CARMEL AND NEW HARMONY AREAS.  FLOODING WILL END IN THESE AREAS BY
WEDNESDAY...JUNE 25.

THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE POSSIBLE EXCEPTION OF
MONDAY NIGHT AND TUESDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER
SUNDAY WITH STRONG WINDS AND HAIL BEING THE MAIN WEATHER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JK

In the hours before

Local storm report, Jun 21, 3:37 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     5 NE INDIANAPOLIS       39.83N 86.08W
06/21/2008                   MARION             IN   AMATEUR RADIO

            13 INCH DIAMETER TREE DOWN NEAR PENDLETON PIKE AND
            MIDHOFFER ROAD

&&

JP
Local storm report, Jun 21, 3:42 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             TERRE HAUTE             39.47N 87.38W
06/21/2008  E0.75 INCH       VIGO               IN   LAW ENFORCEMENT

&&

JP
Local storm report, Jun 21, 3:51 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             TERRE HAUTE             39.47N 87.38W
06/21/2008  E0.88 INCH       VIGO               IN   TRAINED SPOTTER

            NEAR 25TH AND POPLAR STREET

&&

JP
Local storm report, Jun 21, 5:04 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             NEW PALESTINE           39.72N 85.89W
06/21/2008  E1.25 INCH       HANCOCK            IN   PUBLIC

&&

JK
Local storm report, Jun 21, 5:51 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             3 W SHELBYVILLE         39.52N 85.83W
06/21/2008  E0.88 INCH       SHELBY             IN   TRAINED SPOTTER

&&

JP
Local storm report, Jun 21, 6:30 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
06/21/2008                   VIGO               IN   BROADCAST MEDIA

            5 TREES DOWN

0420 PM     HAIL             TERRE HAUTE             39.47N 87.38W
06/21/2008  E0.88 INCH       VIGO               IN   BROADCAST MEDIA

&&

JKWIATKO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:20 PM EDTSevere Thunderstorm WarningINDDelaware40 min
Jun 21, 2:41 PM EDTSevere Thunderstorm WarningINDHancock34 min
Jun 21, 3:09 PM EDTSevere Thunderstorm WarningINDHenry, Rush36 min
Jun 21, 3:26 PM EDTSevere Thunderstorm WarningINDRandolph49 min
Jun 21, 3:28 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe, Owen47 min
Jun 21, 3:31 PM EDTSevere Thunderstorm WarningINDClay, Vigo44 min
Jun 21, 3:44 PM EDTSevere Thunderstorm WarningINDRandolph33 min
Jun 21, 4:13 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Martin47 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningINDClay, Vigo37 min
Jun 21, 4:35 PM EDTSevere Thunderstorm WarningINDFountain, Warren28 min
Jun 21, 4:52 PM EDTAreal Flood WarningINDHancock, Shelby3 hr
Jun 21, 4:55 PM EDTSevere Thunderstorm WarningINDShelby50 min
Jun 21, 4:59 PM EDTSevere Thunderstorm WarningINDClay, Putnam, Vigo33 min
Jun 21, 5:10 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke35 min
Jun 21, 5:44 PM EDTAreal Flood WarningINDMontgomery, Parke, Putnam3 hr
Jun 21, 6:06 PM EDTSevere Thunderstorm WarningINDHendricks24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.